To the Editor.—In their article "Management of Facial Spasm With Clostridium botulinum Toxin, Type A (Oculinum),"1 the authors report the use of botulinum toxin in 105 patients with "no lasting complications or systemic effects." They conclude that botulinum A toxin appears to be a safe, effective, and predictable drug for controlling involuntary facial muscle spasm, and that it can easily be administered in the physician's office. They further state that the treatment is not associated with severe or lasting complications. Unfortunately, the authors do not mention several articles that have used electromyographic techniques to demonstrate that botulinum toxin does spread after injection and does produce long-lasting, if not permanent, effects in remote muscles.2-4 In another study, 9 of 10 patients had dysphagia following botulinum toxin injections in the neck muscles for spasmodic torticollis.5 The dysphagia was transient but severe in 2 patients with accompanying vocal cord
SANDERS DB, MASSEY JM. Management of Facial Spasm With Clostridium botulinum Toxin. Arch Otolaryngol Head Neck Surg. 1989;115(7):882. doi:10.1001/archotol.1989.01860310120037
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: